Virginia, 2011

Hail and Damaging Winds in Virginia, August 21, 2011

August 21, 2011 · NWS AKQ · 6 events in 5 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 21, 12:02 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 21, 12:02 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
102 PM EDT SUN AUG 21 2011

.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN SITUATED JUST OFFSHORE AS A COLD
FRONT APPROACHES FROM THE WEST THIS AFTERNOON...THEN PUSHES ACROSS
THE REGION TONIGHT AND MONDAY MORNING. HIGH PRESSURE WILL RETURN
MONDAY NIGHT THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AMPLIFICATION OF UPR TROUGH THROUGH THE GREAT LAKES AND TWD THE
NE CONUS BY LTR TDA...PUSHES A CDFNT TWD THE FA. B4 THAT TIME
(TDA)...LLVL FLO BCMS SLY...AND GRDLY INCRSS BY AFTN HRS. INITIAL
PRE-FNTL TROUGH DVLPS IN LEE OF MTNS AFTN HRS...W/ ACTUAL CDFNT
RMNG NW OF THE RGN THROUGH 00Z/22. HTG...AND WK AVBL INSTABILITY ENUF
FOR SCT CNVTN FM 17-18Z THROUGH REST OF THE DAY. SPC HAS SLGT RISK
SVR FOR NRTH HALF OF CWA. HI TEMPS MNLY U80S TO L90S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
SHARPEN OF UPR LVL TROUGH CONTS INTO THE NE/MDATLC STATES...W/ SFC
CDFNT PUSHING THROUGH THE FA OVRNGT. 00Z/21 GFS A FEW HRS SLOER W/
THE FNT REACHING THE CST/FAR SE AREAS OF FA THROUGH 12Z/22. WL
CONT W/ POPS OVR MUCH OF THE AREA 40-50%...THOUGH TAPERING W-E AFT
MDNGT...LVG CHCS INVOF SE VA/NE NC THROUGH MON MRNG. LINGERING
PTNTL LLVL CONVERGENCE AND M/ULVL TROUGH AXIS PUSHING THROUGH THE
RGN MON AFTN MAY RESULT IN ISLTD SHRAS/STMS INVOF/S OF VA/NC BRDR.
OTRW...DRYING XPCTD ON NNW WNDS. BY TUE...SFC HI PRES BUILDS OVR
THE RGN...AND TROUGH ALOFT RELAXES...LEADING TO A PLSNT/COMFY DAY.

LO TEMPS TNGT FM THE M/U60S WRN/NRN SECTION...TO L70S SE. HI TEMPS
MON FM THE L/M80S ON THE LWR MD ERN SHR...AND ALG THE CST IN ERN
VA/NE NC...TO THE U80S SW PORTION OF FA. LO TEMPS MON NGT MSTLY IN
THE 60S...PERHAPS A FEW UPR 50S NWRN PTN OF CWA AND OVR INTR SXNS
OF LWR MD ERN SHR. HI TEMPS TUE IN THE L/M80S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
DRY CONDITIONS TO PERSIST WED-WED NIGHT AS THE RIDGE AXIS PUSHES OFF
THE COAST. NEXT LEGITIMATE CHANCE OF ORGANIZED SHOWERS/TSTMS WILL
COME LATE IN THE WEEK (THU-FRI)...AHEAD OF THE NEXT SLOW MOVING COLD
FRONT. PER THE 12Z 08/20 RUNS...BOTH THE GFS AND ECMWF AGAIN SHOW
THE PROSPECTS OF A TROPICAL CYCLONE (SOON TO BE IRENE?) TRACKING
ALONG THE LOWER FL PENINSULA ON FRI...THEN DIVERGE THEREAFTER IN
THE EVENTUAL TRACK. IMPACTS FOR OUR PORTION OF THE MID ATLC REGION
(IN TERMS OF INCREASED RAIN CHANCES) WOULD APPEAR TO BE LATE SAT
OR SAT NIGHT AT THE EARLIEST.

TEMPS GENERALLY CLOSE TO CLIMO (UP TO A FEW DEGREES ABV NORMAL)...
WITH HIGHS AVERAGING IN THE MID-UPR 80S (COOLEST ALONG THE COASTS)
AND LOWS MAINLY IN THE 60S WED MORNING...AND FROM THE UPR 60S TO
LWR 70S THU THROUGH NEXT SAT AM.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THE MAIN CONCERN EARLY THIS MORNING CONTINUES TO BE THE POSSIBILITY
OF LOWERING VISIBILITIES DUE TO SMOKE FROM THE GREAT DISMAL SWAMP
FIRE AND LIGHT SOUTHEAST WINDS PUSHING IT FURTHER INLAND. LOW LEVEL
WINDS WINDS ARE EXPECTED TO VEER TO THE SOUTH AND SOUTHWEST SHORTLY
AFTER DAYBREAK...SPREADING SMOKE TOWARDS KPHF AND KORF. THE
DEVELOPMENT OF SURFACE INVERSIONS OVERNIGHT WILL MAKE CONDITIONS
FAVORABLE FOR FOG TO MIX WITH SMOKE THIS MORNING. VISIBILITY
CONCERNS DUE TO SMOKE/FOG SHOULD IMPROVE BY MID-MORNING AS DAYTIME
HEATING AND INCREASING SOUTHWEST WINDS MIX THE ATMOSPHERE.

SCATTERED CONVECTION IS EXPECTED TO DEVELOP LATE THIS
AFTN/EVENING AS A COLD FRONT SWINGS THROUGH THE REGION TONIGHT
THROUGH MONDAY MORNING...BEFORE STALLING ALONG THE CAROLINA COAST.
THIS WILL RESULT IN WIDESPREAD CEILINGS ACROSS THE REGION
BEGINNING THIS AFTERNOON. CONVECTION SHOULD PUSH OFFSHORE BY
MONDAY AFTERNOON. THEN HIGH PRESSURE RETURNS TO THE REGION LATE
MONDAY NIGHT THROUGH MID WEEK.

&&

.MARINE...
AN APPROACHING FRONT WILL INCREASE S/SW WINDS THROUGH THE DAY. A
COLD FRONTAL PASSAGE THIS EVENING WILL RESULT IN BREEZY SOUTHWEST
WINDS ALONG THE FRONT...VEERING TO THE NORTHWEST BEHIND IT. THIS
WILL CREATE BREEZY CONDITIONS OVER AREA WATERS DURING THIS
TIME...ESPECIALLY AS COOLER AIR MOVES OVER WARMER WATERS LATE
TONIGHT THROUGH MONDAY MORNING. A SMALL CRAFT ADVISORY HAS BEEN
ISSUED...PLEASE REFER TO WWW.WEATHER.GOV/WAKEFIELD FOR CURRENT
INFORMATION AND UPDATES. BY MONDAY AFTERNOON...A BRIEF REPRIEVE IS
EXPECTED IN WINDS AND WAVES/SEAS BEFORE NORTHERLY WINDS CREATE
ANOTHER SURGE OF BREEZY CONDITIONS MONDAY NIGHT THROUGH EARLY
TUESDAY MORNING. AT THIS TIME...WINDS SHOULD REMAIN AOB 16 KTS WHICH
IS JUST BELOW SCA CRITERIA. HIGH PRESSURE WILL RETURN TO THE MID
ATLANTIC STATES TUESDAY THROUGH WEDNESDAY...ALLOWING ONSHORE FLOW/SEA
BREEZES TO DEVELOP EACH AFTERNOON. WINDS ARE EXPECTED TO BECOME
SOUTHERLY ON THURSDAY AS A WEAK UPPER LEVEL DISTURBANCE PUSHES
THROUGH THE REGION.

&&

.FIRE WEATHER...
LGT SE WNDS HAS PUSH SOME OF THE SMOKE FM DISMAL SWAMP FIRE NW TO
NR RIC OVRNGT...W/ WNDS BCMG MR SSW TDA...XPCTG SMOKE TO CVR MR OF
SE VA THAN WHR IT IS ATTM. STILL SOME CONCERN FOR AREAS OF (DENSE)
SMOKE/FG INVOF FIRE SOURCE/SURROUNDING FIRE OVR PORTIONS OF
SUFFOLK/WRN CHESAPEAKE THIS MRNG.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...AIR QUALITY ALERT UNTIL 8 PM EDT THIS EVENING FOR VAZ084-086-
     088>097-100.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO NOON EDT MONDAY
     FOR ANZ630>632-634-650-652-654-656.

&&

SYNOPSIS...ALB/WRS
NEAR TERM...ALB/WRS/MAS
SHORT TERM...ALB
LONG TERM...BKH
AVIATION...BMD
MARINE...BMD
FIRE WEATHER...
Hazardous weather outlook, Aug 21, 8:08 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
908 AM EDT SUN AUG 21 2011

NCZ012>017-030>032-102-VAZ065-066-079-087-098-221315-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-LUNENBURG-
BRUNSWICK-GREENSVILLE-VIRGINIA BEACH-
908 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT.
STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ088-092>097-221315-
SUSSEX-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
908 AM EDT SUN AUG 21 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT.
STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-634-650-652-654-656-221315-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
908 AM EDT SUN AUG 21 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT.
STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-658-221315-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
908 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT. STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY
WINDS...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ084-086-089>091-100-221315-
GLOUCESTER-MATHEWS-SURRY-JAMES CITY-YORK-NORTHAMPTON VA-
908 AM EDT SUN AUG 21 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

ADDITIONALLY...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH THE GREATEST THREAT BEING DAMAGING WINDS. ANY
THUNDERSTORMS THAT DEVELOP MAY BE ACCOMPANIED BY GUSTY
WINDS...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-060>064-067>078-080>083-085-099-221315-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-MIDDLESEX-ACCOMACK-
908 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE GREATEST
THREAT BEING DAMAGING WINDS. ANY THUNDERSTORMS THAT DEVELOP MAY
BE ACCOMPANIED BY GUSTY WINDS...FREQUENT LIGHTNING AND VERY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 12:17 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
117 PM EDT SUN AUG 21 2011

VAZ064-072-073-211755-
CAROLINE VA-KING AND QUEEN VA-KING WILLIAM VA-
117 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM MOVING INTO KING WILLIAM COUNTY...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MANGOHICK...OR ABOUT 7 MILES SOUTHWEST OF
BEULAHVILLE...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR GLOBE...AND...POLLARDS CORNER AT 125 PM EDT...UPSHAW...
AND...AYLETT AT 130 PM EDT...BEULAHVILLE AT 135 PM EDT...BISCOE...
AND...NEWTOWN AT 145 PM EDT...OWENTON AT 150 PM EDT...INDIAN NECK AT
200 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3795 7707 3791 7702 3787 7704 3784 7701
      3782 7695 3769 7724 3772 7723 3771 7726
      3772 7730 3774 7730 3773 7732 3775 7730
      3776 7734 3779 7733 3779 7737 3781 7739
      3801 7709

SCALORA

The radar

The Norfolk radar (KAKQ), 98 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Essex

When
August 21, 1:12 PM EST
Where
Essex County, 1.29 mi ESE of Pauls Cross Rds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.860, -76.880

Trees were downed on Mussel Swamp Road.

Thunderstorm Wind, Fluvanna

When
August 21, 2:00 PM EST
Where
Fluvanna County, 3.5 mi N of Cunningham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.920, -78.340

Numerous trees were downed and blocking roads in the Lake Monticello area.

Thunderstorm Wind, Cumberland

When
August 21, 2:32 PM EST
Where
Cumberland County, 1.49 mi NNE of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.500, -78.240

Tree was downed on Route 60 near the courthouse.

Thunderstorm Wind, Prince Edward

When
August 21, 2:50 PM EST
Where
Prince Edward County, 0.69 mi N of Meherrin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.110, -78.380

Numerous trees were downed across southeast Prince Edward county in the Meherrin area.

Thunderstorm Wind, Prince Edward

When
August 21, 2:55 PM EST
Where
Prince Edward County, 0.55 mi E of Green Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.130, -78.310

Trees were downed in the Green Bay area.

Hail, Accomack

When
August 21, 5:00 PM EST
Where
Accomack County, 0.69 mi N of Saxis
Measured
1 in hail
Reported by
State Official
Coordinates
37.930, -75.720

Quarter size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341211, 341219, 341234, 341238, 341244, 341208.